Alert archive / Ohio / Flash Flood Warnings in 2019

Flash Flood Warning 40, NWS Wilmington, OH

August 7, 2019Licking County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 7, 2019, 2:20 PM EDT for Licking County, Ohio. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 2:20 PM EDT (18:20 UTC)
Expired
Aug 7, 2019, 4:45 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Licking County, OH

The radar

The Cincinnati radar (KILN), 130 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 2:41 PM EDTFLOODJohnstown, OHHIGH WATER WAS REPORTED ON A FEW ROADS IN TOWN.
Aug 7, 4:17 PM EDTHEAVY RAIN 4.11 Ene Johnstown, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS51 KILN 071820
FFWILN
OHC089-072045-
/O.NEW.KILN.FF.W.0040.190807T1820Z-190807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
220 PM EDT Wed Aug 7 2019

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  West central Licking County in central Ohio...

* Until 445 PM EDT.

* At 219 PM EDT, radar indicated that thunderstorms had produced 
  heavy rain across the warned area. 2 to 3 inches of rain have 
  already fallen. Heavy rain continues to fall with another 1 to 2 
  inches possible. Runoff from this excessive rainfall will cause 
  flash flooding to occur.

* Some locations that will experience flooding include...
  Johnstown, Granville South and Alexandria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4016 8252 4006 8255 4012 8276 4018 8276

$$

Binau
2 follow-up statements
749 
WGUS71 KILN 071909
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
309 PM EDT Wed Aug 7 2019

OHC089-072045-
/O.CON.KILN.FF.W.0040.000000T0000Z-190807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Licking OH-
309 PM EDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LICKING COUNTY REMAINS IN
EFFECT Until 445 PM EDT....

At 307 PM EDT, radar indicated that thunderstorms had produced heavy 
rain across the warned area. 2 to 4 inches of rain have fallen 
around Johnstown.  More storms are developing to the west and may 
affect Johnstown and areas to the south with more torrential 
rainfall. Calls to law enforcement indicate some roads in Johnstown 
have been closed due to flooding. Additional rainfall may delay 
this water receding, or cause additional flooding. 

Some locations that will experience flooding include...
Johnstown, Granville South and Alexandria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4016 8252 4006 8255 4012 8276 4018 8276

$$

Binau
422 
WGUS71 KILN 072039
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
439 PM EDT Wed Aug 7 2019

OHC089-072049-
/O.EXP.KILN.FF.W.0040.000000T0000Z-190807T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Licking OH-
439 PM EDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LICKING COUNTY WILL
EXPIRE AT 445 PM EDT...

Flood waters have receded and are no longer expected to pose a threat
to life or property. Please continue to heed any road closures.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 4016 8252 4006 8255 4012 8276 4018 8276

$$

Binau

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:14 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 7, 2:14 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
214 PM EDT Wed Aug 7 2019

.SYNOPSIS...
A weak frontal boundary will allow for showers and storms across
portions of the region today. A cold front will cross south
through the region Thursday. High pressure over the Upper
Midwest will strengthen and settle over the northern Ohio Valley
on Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A weak frontal boundary is situated near Interstate 71 this
morning. Generally northwest of this boundary are clear skies or
cu formation. Southeast of this boundary stratus has been more
widespread with some vsbys restrictions still present. Near and
in advance of this boundary is where the focus for scattered
shower and thunderstorm develop will be present for the
afternoon and early evening hours.

With cloud cover and the boundary in place today temperatures
are expected to be in the lower 80s across a large portion of
the region with a few mid 80 readings across the tri-state and
up into portions of the Miami Valley where there will be a few
more breaks in the clouds.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Any rain present early in the evening will not make it to
midnight and is only expected to affect the Scioto Valley
eastward.

A few breaks in the clouds will be possible in the late day and
overnight hours, but cloud cover will increase by daybreak from
the northwest as a secondary cold front approaches. Overnight
lows will still remain in the 60s but be in the lower 60s for
most locations.

Thursday will be marked by a frontal passage from north to
south. Storms that fire along this front will have favorable
wind profiles to become severe, as they will combine with moist
air on southwest winds and a de-stabilization of the boundary
layer with daytime heating. The strongest rotating cells that
develop may become supercellular and produce damaging winds and
support large hail. Highs will be in the lower 80s north to mid
80s south.

The front should be along the Ohio River in the evening with a
continued but slowing southward progression. Storms that last
into the evening will be south of the I-70 corridor and weaken
as the atmosphere stratifies in the cold air and loses any
heating component.

Overnight lows will drop to the upper 50s in the northern half
of the CWA, low 60s along and south of the Ohio River.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
By Friday the front should be south of our area but models show
a persistent chance of showers over the far southern CWA early
on. In the cold advection behind the front, highs will be nicely
cooler within a few degrees of 80 and markedly drier with
dewpoints in the 50s and lower 60s.

Surface high pressure will build east into the region Friday night
into Saturday, before shifting off to the east on Sunday. This will
keep our fa dry through the weekend with a gradual moderation in
temperatures. Highs on Saturday will be 80-85, warming to the
mid 80s Sunday.

Short wave energy entering the region from the northwest will
bring a chance of showers late Sunday into early Monday, but
timing, position, and strength of this feature is in a large
state of flux between models. Confidence in the forecast
sensible weather on a shortwave developing in zonal northwest
flow is low.

After this, high pressure settles north of the area and keeps a
generally dry forecast in the offing for next week. Sunny skies
in the drier airmass will permit highs on Monday and Tuesday to
reach back into the mid to upper 80s. Additional shortwave
energy may permit storms to develop on the southern edge of the
high pressure's influence, possibly affecting the southern half
of the CWA late in the forecast.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A boundary is situated near KCVG, KLUK, KILN, KCMH, and KLCK.
Thunderstorms have developed near KCMH and KLCK and have
thunderstorm in the TAFs at the start of the TAF period. At the
other area TAF sites expect the boundary to shift eastwards
before thunderstorm development begins.

Dry conditions are expected for the overnight hours. There will
be the potential for some fog at KCVG, KLUK, and KILN. Have the
lowest vsbys at KLUK with the river valley location.

Another system will move through on Thursday. Most of the
thunderstorms will hold off until after the end of the TAF
period, however have some VCTS in at the end of the KCMH and
KLCK TAF periods and at the end of the longer KCVG TAF period.
Winds will also pick up during the day on Thursday with wind
gusts around 20 to 25 knots.

OUTLOOK...Thunderstorms possible Thursday afternoon and night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Novak
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Novak
Hazardous weather outlook, Aug 7, 5:20 AM EDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Wilmington OH
520 AM EDT Wed Aug 7 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-080930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
520 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A cold front will cross the region on Thursday. Showers and
thunderstorms that develop along the front will have a potential for
damaging winds and large hail in the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:35 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Wilmington OH
135 PM EDT Wed Aug 7 2019

OHZ054-055-071800-
Madison OH-Franklin OH-
135 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND EAST
CENTRAL MADISON COUNTIES UNTIL 200 PM EDT...

At 134 PM EDT, radar indicated a strong thunderstorm near Jefferson,
moving northeast at 5 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Jefferson, West Jefferson, Lake Darby, Georgesville, Lilly Chapel,
Darbydale, Big Plain and Wrightsville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3982 8328 3995 8337 3997 8324 3986 8316
TIME...MOT...LOC 1734Z 223DEG 6KT 3989 8325

Binau

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:34 PM EDTSpecial Weather StatementILNLicking26 min
Aug 6, 8:38 PM EDTSpecial Weather StatementILNFairfield22 min
Aug 6, 10:07 PM EDTSpecial Weather StatementILNClermont8 min
Aug 6, 11:46 PM EDTSpecial Weather StatementILNHighland14 min
Aug 6, 11:56 PM EDTSpecial Weather StatementILNClermont34 min
Aug 7, 12:05 AM EDTSpecial Weather StatementILNAdams25 min
Aug 7, 1:35 PM EDTSpecial Weather StatementILNMadison25 min
Aug 7, 1:58 PM EDTAreal Flood AdvisoryILNLicking2 hr
Aug 7, 3:19 PM EDTSpecial Weather StatementILNFranklin41 min

Nearby

Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.